Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 102, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 20, 2018, 3:12 PM CDT for Cherokee County, Kansas. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2018, 3:12 PM CDT (20:12 UTC)
- Expired
- May 20, 2018, 3:46 PM CDT
- In force
- 34 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cherokee County, KS
The radar
The Springfield radar (KSGF), 122 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 3:35 PM CDT | HAIL 0.75 | Riverton, KS | |
| May 20, 3:35 PM CDT | HAIL 1 | 2 N Riverton, KS | SOCIAL MEDIA POST OF QUARTER SIZE HAIL IN NORTH RIVERTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1422 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.3
The text
As transmitted.
056
WUUS53 KSGF 202012
SVRSGF
KSC021-202100-
/O.NEW.KSGF.SV.W.0102.180520T2012Z-180520T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
312 PM CDT SUN MAY 20 2018
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Eastern Cherokee County in southeastern Kansas...
* Until 400 PM CDT
* At 312 PM CDT, a severe thunderstorm was located near Treece, or
near Baxter Springs, moving north at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Baxter Springs... Columbus...
Cherokee... Weir...
Scammon... Treece...
Roseland... Neutral...
Riverton... Lawton...
Carona... Skidmore...
Stippville... Crestline...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3734 9489 3734 9462 3715 9462 3700 9475
3700 9490
TIME...MOT...LOC 2012Z 197DEG 29KT 3706 9481
HAIL...1.00IN
WIND...60MPH
$$
Wise2 follow-up statements
418
WWUS53 KSGF 202027
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
327 PM CDT SUN MAY 20 2018
KSC021-202100-
/O.CON.KSGF.SV.W.0102.000000T0000Z-180520T2100Z/
Cherokee KS-
327 PM CDT SUN MAY 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR EASTERN CHEROKEE COUNTY...
At 327 PM CDT, a severe thunderstorm was located near Galena, or near
Baxter Springs, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Weir... Riverton...
Crestline... Lawton...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3734 9482 3734 9462 3715 9462 3705 9473
3708 9479
TIME...MOT...LOC 2027Z 213DEG 23KT 3712 9472
HAIL...1.00IN
WIND...60MPH
$$
Wise068
WWUS53 KSGF 202046
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
346 PM CDT SUN MAY 20 2018
KSC021-202056-
/O.CAN.KSGF.SV.W.0102.000000T0000Z-180520T2100Z/
Cherokee KS-
346 PM CDT SUN MAY 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHEROKEE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A severe thunderstorm watch remains in effect until 800 PM CDT for
southeastern Kansas.
LAT...LON 3734 9482 3734 9462 3715 9462 3705 9473
3708 9479
TIME...MOT...LOC 2044Z 197DEG 29KT 3727 9466
$$
WiseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:05 PM CDT, 7 minutes earlier.
Area forecast discussion, May 20, 3:05 PM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Springfield MO 305 PM CDT Sun May 20 2018 .SHORT TERM...(This evening through Monday) Issued at 158 PM CDT Sun May 20 2018 In a bit of a lull right now with morning convection having stabilized conditions. Convection is firing along a distinct outflow boundary over northeast AR. The boundary becomes less distinct has farther to west into NW AR. Another shortwave that extends form south central KS into central OK will shift northeast with lift increasing over the area, especially the western cwfa late this afternoon and this early this evening. MLCAPE values off the HRRR reach 1000-1500 j/kg with around 30kts 0-6km bulk shear which would support multicell or possibly supercells with a large hail and damaging wind risk for a few hours before the wave lifts off to the northeast. Questions still consist of how long convection will linger into the eastern counties overnight. Have raised rain chances using a blend of cams/short term guidance. In general, Monday looks more quiet with weak mid level height rises. .LONG TERM...(Monday Night through Sunday) Issued at 158 PM CDT Sun May 20 2018 Mid level shortwave ridging and height rises are expected through midweek as an upstream closed upper low moves into the western CONUS. Can't rule out some diurnally driven isolated pulse convection through midweek, but coverage looks limited. The western upper trough opens up and lifts well northwest of the area. Late in the week a blocking upper level pattern develops with a slow moving upper low moving north out of the Gulf of Mexico and another moving east from the western CONUS. Chaotic upper level flow doesn't generate much confidence in the forecast. May see an uptick in diurnal convection late in the period, but no major systems are expected. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 636 AM CDT Sun May 20 2018 KSGF/KJLN/KBBG tafs: An upper level disturbance will move northeast from OK with scattered thunderstorms developing or moving into the area late this afternoon (toward 22z). Have tempo groups for the most likely time frame. Guidance shows chances for lower ceilings (IFR or low end MVFR ceilings) for a few hours toward 12z. Outside of thunderstorms, winds will generally be light. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...DSA LONG TERM...DSA AVIATION...Burchfield
Hazardous weather outlook, May 20, 1:01 PM CDT, 2 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 101 PM CDT Sun May 20 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211815- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 101 PM CDT Sun May 20 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Elevated hail risk. Elevated thunderstorm wind damage risk. Limited flooding risk. Elevated lightning risk. DISCUSSION... Scattered thunderstorms are expected to develop across northeastern Oklahoma and northern Arkansas early this afternoon and shift northeast into the Missouri Ozarks from mid to late afternoon. Some of these storms may be severe with hail to the size of half dollars and damaging wind gusts possible. Frequent lightning and locally heavy rainfall can also be expected with these storms. The threat for severe storms will begin to diminish by late evening. Due to recent heavy rainfall, the potential for flooding will persist into tonight mainly from extreme southeastern Kansas into west-central Missouri. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated to scattered thunderstorms are possible Monday and Tuesday mainly across far southern Missouri. Severe thunderstorms are not expected at this time. Additional thunderstorm chances will occur from mid week into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across the Missouri Ozarks from the middle of this afternoon through this evening. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schaumann
In the hours before
Local storm report, May 20, 2:20 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM HAIL SUMMERSVILLE 37.18N 91.66W
05/19/2018 E1.00 INCH TEXAS MO PUBLIC
DELAYED REPORT, TIME ESTIMATED BY RADAR.
&&
FEHLocal storm report, May 20, 2:47 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
247 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG GRAVOIS MILLS 38.31N 92.83W
05/19/2018 MORGAN MO PUBLIC
A PATH OF 20 TO 30 TREES WERE REPORTED DOWN
WITH ONE FALLING ON AN OUT BUILDING. REPORT
FROM SOCIAL MEDIA. DELAYED REPORT, TIME
ESTIMATED BY RADAR.
&&
FEHLocal storm report, May 20, 2:50 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM TSTM WND DMG SENECA 36.84N 94.61W
05/20/2018 NEWTON MO LAW ENFORCEMENT
PART OF A LARGE TREE FELL ON POWER LINES
KNOCKING OUT POWER TO SEVERAL HOMES. DELAYED
REPORT.
&&
FEHLocal storm report, May 20, 3:08 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
308 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 AM HAIL 1 NNE PITTSBURG 37.42N 94.70W
05/20/2018 E1.00 INCH CRAWFORD KS LAW ENFORCEMENT
DIME TO QUARTER SIZE HAIL FELL IN TOWN.
DELAYED REPORT.
&&
FEHLocal storm report, May 20, 3:10 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TORNADO 2 NW PLEASANT HOPE 37.48N 93.30W
05/19/2018 POLK MO NWS STORM SURVEY
OUTBUILDINGS DAMAGED AND TREES UPROOTED.
PATH WIDTH 100 YARDS. PATH LENGTH 2.3 MILES.
DAMAGE TRACK ENDED 2 MILES NNE OF PLEASANT
HOPE. THIS IS ONE OF TWO BRIEF TORNADOES TO
STRIKE THE PLEASANT HOPE AREA. THE DURATION
OF THE TORNADO EVENT WAS 5 MINUTES.
&&
DSASpecial weather statement, May 20, 3:11 PM CDT, 1 minute before
Special Weather Statement National Weather Service Springfield MO 311 PM CDT SUN MAY 20 2018 MOZ093-202100- Newton MO- 311 PM CDT SUN MAY 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEWTON COUNTY UNTIL 400 PM CDT... At 311 PM CDT, Doppler radar was tracking a strong thunderstorm near Seneca, or 7 miles west of Neosho, moving north at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Southern Joplin... Diamond... Loma Linda... Leawood... Silver Creek... Shoal Creek Drive... Saginaw... Redings Mill... Grand Falls Plaza... Shoal Creek Estates... Dennis Acres... Cliff Village... Racine... This includes the following highways... Interstate 44 between mile markers 2 and 7. Interstate 49 between mile markers 24 and 35. LAT...LON 3685 9456 3705 9460 3705 9421 3684 9448 TIME...MOT...LOC 2011Z 198DEG 29KT 3689 9451 Wise
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 12:22 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 38 min |
| May 20, 12:54 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 51 min |
| May 20, 4:29 AM CDT | Special Weather Statement | SGF | Crawford | 46 min |
| May 20, 5:16 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 59 min |
| May 20, 10:33 AM CDT | Areal Flood Warning | SGF | Bourbon, Cherokee, Crawford | 24 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.